Alert archive / Colorado / High Wind Warnings in 2024

High Wind Warning 2, NWS Denver/Boulder, CO

January 16, 202410 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Jan 16, 2024, 2:05 PM MST for 10 counties in Colorado. It took effect at Jan 16, 2024, 5:00 PM MST. It was in force for 14 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 16, 2024, 2:05 PM MST (21:05 UTC)
In effect from
Jan 16, 2024, 5:00 PM MST
Expired
Jan 17, 2024, 7:13 AM MST
In force
14 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 16, 7:32 PM MSTNON-TSTM WND GST 681 E Empire, COMesonet station CO191 I-70 Empire Junction.
Jan 16, 8:12 PM MSTNON-TSTM WND GST 673 Sw Jefferson, COMesonet station CO110 Jefferson.
Jan 16, 8:35 PM MSTNON-TSTM WND GST 811 Ene Berthoud Pass, COAWOS station K0CO Berthoud Pass.
Jan 16, 9:35 PM MSTNON-TSTM WND GST 821 Ene Berthoud Pass, COAWOS station K0CO Berthoud Pass.
Jan 17, 12:58 AM MSTNON-TSTM WND GST 622 Ene Marshall, COMesonet station CO167 036e04190rws1rhs - 1.7 Mi W Of M.
Jan 17, 1:15 AM MSTNON-TSTM WND GST 633 Wnw Mishawaka, COMesonet station EW0853 Livermore.
Jan 17, 2:24 AM MSTNON-TSTM WND GST 652 Wnw Aspen Springs, COMesonet station PKLC2 Pickle Gulch.
Jan 17, 4:55 AM MSTNON-TSTM WND GST 723 Se Tolland, COAWOS station KC99 Dakota Hill.
Jan 17, 5:00 AM MSTSNOW 94 Sse Keystone, COCorrects previous snow report from 4 SSE Keystone. Keystone Snow Stake.
Jan 17, 6:26 AM MSTNON-TSTM WND GST 601 Ne Aspen Springs, COMesonet station DW4381 Black Hawk.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS75 KBOU 162105
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
205 PM MST Tue Jan 16 2024

COZ033>036-170700-
/O.NEW.KBOU.HW.W.0002.240117T0000Z-240117T1800Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Winter Park, Eisenhower Tunnel, Willow
Creek Pass, Berthoud Pass, Mount Blue Sky, Cameron Pass,
Glendevey, Breckenridge, Estes Park, Kenosha Mountains,
Westcreek, Central City, Red Feather Lakes, Georgetown, Rabbit
Ears Range, Laramie and Medicine Bow Mountains, East Slopes
Mosquito Range, Nederland, Idaho Springs, Evergreen, East Slopes
Southern Gore Range, Williams Fork Mountains, Rocky Mountain
National Park, Bailey, and Indian Peaks
205 PM MST Tue Jan 16 2024

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST 
WEDNESDAY...

* WHAT...West winds 25 to 40 mph with gusts up to 75 mph expected.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  The Mountains of Summit County, the Mosquito Range, and the Indian 
  Peaks, The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...From 5 PM this afternoon to 11 AM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...Strong winds will produce areas of blowing 
  snow, causing reduced visibilities to less than a quarter mile in 
  places.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Cooper
3 follow-up statements
917 
WWUS75 KBOU 170315
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
815 PM MST Tue Jan 16 2024

COZ033>036-171115-
/O.CON.KBOU.HW.W.0002.000000T0000Z-240117T1800Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Williams Fork Mountains, Cameron Pass,
Indian Peaks, Westcreek, Berthoud Pass, East Slopes Mosquito
Range, Rabbit Ears Range, East Slopes Southern Gore Range,
Laramie and Medicine Bow Mountains, Estes Park, Eisenhower
Tunnel, Willow Creek Pass, Glendevey, Winter Park, Bailey, Mount
Blue Sky, Kenosha Mountains, Red Feather Lakes, Rocky Mountain
National Park, Breckenridge, Central City, Idaho Springs,
Georgetown, Nederland, and Evergreen
815 PM MST Tue Jan 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY...

* WHAT...West winds 25 to 40 mph with gusts up to 75 mph expected.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  The Mountains of Summit County, the Mosquito Range, and the Indian 
  Peaks, The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...Strong winds will produce areas of blowing 
  snow, causing reduced visibilities to less than a quarter mile in 
  places.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Hiris
258 
WWUS75 KBOU 171244
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
544 AM MST Wed Jan 17 2024

COZ033>036-171800-
/O.CON.KBOU.HW.W.0002.000000T0000Z-240117T1800Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Red Feather Lakes, Willow Creek Pass,
Westcreek, Georgetown, Kenosha Mountains, East Slopes Mosquito
Range, Williams Fork Mountains, Eisenhower Tunnel, East Slopes
Southern Gore Range, Idaho Springs, Estes Park, Rocky Mountain
National Park, Laramie and Medicine Bow Mountains, Berthoud Pass,
Evergreen, Indian Peaks, Mount Blue Sky, Breckenridge, Rabbit
Ears Range, Central City, Cameron Pass, Winter Park, Glendevey,
Bailey, and Nederland
544 AM MST Wed Jan 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 75 mph.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  The Mountains of Summit County, the Mosquito Range, and the Indian 
  Peaks, The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

RPK
626 
WWUS75 KBOU 171413
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
713 AM MST Wed Jan 17 2024

COZ033>036-171515-
/O.CAN.KBOU.HW.W.0002.000000T0000Z-240117T1800Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Estes Park, Idaho Springs, Kenosha
Mountains, Evergreen, Westcreek, East Slopes Mosquito Range, East
Slopes Southern Gore Range, Eisenhower Tunnel, Breckenridge,
Laramie and Medicine Bow Mountains, Glendevey, Bailey, Cameron
Pass, Central City, Red Feather Lakes, Williams Fork Mountains,
Willow Creek Pass, Indian Peaks, Rabbit Ears Range, Winter Park,
Mount Blue Sky, Berthoud Pass, Georgetown, Nederland, and Rocky
Mountain National Park
713 AM MST Wed Jan 17 2024

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.  West and northwest winds will continue at 20 
to 35 mph with gusts to 60 mph into early afternoon before slowly 
decreasing late in the day.


$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

RJK

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Jan 16, 10:43 AM MST, 3 hours 22 minutes earlier. Its key messages:

  • Snow will increase over the mountains Wednesday and continue on Thursday. Periods of heavier snow will be possible across mountain areas north of I-70. Very windy conditions will occur in some areas with considerable blowing snow and poor visibility, especially over the higher passes.
  • There is still some potential for high winds affecting the foothills Wednesday morning and afternoon but overall confidence in how widespread they will be is low.
  • Warmer temperatures for the plains on Wednesday, however, another cold front will bring colder temperatures and gusty winds by Thursday afternoon. There will also be a chance of light snow as well late Thursday afternoon into Thursday evening.
  • Cold temperatures will continue on Friday across the plains but will begin to see a gradual warming trend through the weekend. The mountains will be mainly dry Friday and Saturday but there will be periods of gusty winds.
Area forecast discussion, Jan 16, 10:43 AM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
Issued by National Weather Service Twin Cities/Chanhassen MN
1043 AM MST Tue Jan 16 2024

.KEY MESSAGES...

- Snow will increase over the mountains Wednesday and continue on
  Thursday. Periods of heavier snow will be possible across
  mountain areas north of I-70. Very windy conditions will occur
  in some areas with considerable blowing snow and poor visibility,
  especially over the higher passes.

- There is still some potential for high winds affecting the
  foothills Wednesday morning and afternoon but overall confidence
  in how widespread they will be is low.

- Warmer temperatures for the plains on Wednesday, however,
  another cold front will bring colder temperatures and gusty
  winds by Thursday afternoon. There will also be a chance of
  light snow as well late Thursday afternoon into Thursday
  evening.

- Cold temperatures will continue on Friday across the plains but
  will begin to see a gradual warming trend through the weekend.
  The mountains will be mainly dry Friday and Saturday but there
  will be periods of gusty winds.

&&

.UPDATE...
Issued at 843 AM MST Tue Jan 16 2024

The combination of strong winds in and near the southern
foothills, coupled with freshly fallen snow, has resulted in
localized ground blizzards along highway 93, from Golden north to
near highway 128. CDOT cams in that area indicate signicant
blowing snow impacting travel. Consequently the winter weather
advisory will be in effect for zone 36 until 5 pm this afternoon.
Other roadways that could be impacted by blowing snow include:
I-70 west of Denver into the foothills, C-470, highway 72, and
US285.

&&

.SHORT TERM...(Today and tonight)
Issued at 356 AM MST Tue Jan 16 2024

Currently, multiple stations display wind chills between -22 to -40
with areas north of Denver such as Greeley and Fort Morgan being the
coldest spots across the plains. Will allow the wind chill warning
to continue through this morning as a gradual warming should occur
this afternoon. 700mb temperatures almost 10-15 degrees warmer than
yesterday thus expect a slight warm up with temperatures between 25-
32 for the plains and 7-23 for the mountains. A few high clouds are
likely this afternoon through early evening. An upper level 130kt
max jet will dip into northeastern Colorado this morning. Northwest
flow increases especially for the mountains. There is agreement with
the previous shift of mountain wave possibility today from model
cross sections but speeds will not meet criteria duration.
Therefore, expect wind gusts up to 50-65 mph through this evening.
Although dry conditions are expected today, areas of blowing snow
may occur along mountain passes given the combination of recent
snowfall and gusty winds. Overnight, partly cloudy skies turn
mostly cloudy for the mountains.

.LONG TERM...(Wednesday through Monday)
Issued at 356 AM MST Tue Jan 16 2024

The flow aloft will become more WNW on Wed and continue thru Thu
with a few disturbances embedded in the flow.  Cross-sections show
increasing moisture in the mtns on Wed with favorable orographic
component. Lapse rates are initially poor but will improve during
the aftn into Wed evening. Should see snow increase over zone 31 in
the morning and across the rest of the mtns by midday. Also expect
strong winds will produce areas of blowing snow and poor
visibility, especially over the higher mtn passes, thru Wed
night.

At lower elevations there will be some mtn top stability Wed morning
with cross barrier flow around 60 kts in the hi res data. Depending
on the strength of the mtn wave, some of the stronger winds could
mix down into the foothills, however, overall confidence is still
on the low side as to how widespread they will be.  Meanwhile
latest HRRR is more bullish than other data, in having the
stronger winds actually moving down to the base of the foothills,
by early aftn. Thus there is a lot of uncertainty with regards to
the high wind potential.

Across the plains, still not sure about high temps due to snow
cover. Where downslope low level flow exists, highs may reach the
mid to upper 40s around the Denver area towards the Limon area.
However, areas along the South Platte River valley may still have
issues with inversions breaking, which could keep highs in the
upper 20s to mid 30s.

For Thu into Thu night, will continue to see periods of orographic
snow in the mtns. In addition, position of an upper level jet may
lead to heavier banded snow in some mtn areas, especially north
of along and north of I-70. Furthermore, will continue to see very
windy conditions in some areas with blowing snow and poor
visibility. At this time, it appears zone 31 would have the
highest probability of reaching snow amounts with warning
criteria. Also have some concerns with zn 33 as well but
confidence isn't as high, so will just issue a watch and let next
shift decide if it should be an advisory or warning. The I-70 mtn
corridor looks to have mostly advisory criteria snowfall at this
point.

As for the plains, still have to contend with another cold front
moving across on Thu but there is a lot of uncertainty with timing.
Current data has this front reaching the CO-WY-NE border area by
midday and then surging across the plains during the aftn with gusty
NNE winds behind it. For now have kept highs mostly in the 30s,
over nern CO, but readings may only be in the 20s over the far
northeast plains. Meanwhile, by late aftn or evening may see
areas of light snow develop behind the front in association with
the upper level jet. For now areas near the WY-NE border may have
the best chc of light snow but can't completely rule out it
spreading further west into the I-25 Corridor by evening.

By Fri, drier air in WNW flow aloft will spread across the area
which will end the threat of snow. However, will still see gusty
winds across the higher terrain. Highs over the plains will be
mainly in the 20's. On Sat, an upper level ridge will build into
the region with dry conditions and warmer temperatures.

For Sun into Mon, the flow aloft will become more WSW.  Moisture
will gradually increase over the mtns which will bring a chc of
snow.  Across the plains it looks dry with above normal
temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1031 AM MST Tue Jan 16 2024

VFR visibility to continue through the TAF period, with winds out of
the southeast at 10-15kts shifting west at DEN/APA late tonight into
tomorrow. BJC will see blustery west winds continue with gusts a tad
above 25kts dropping back by 00z. Skies will see mainly FEW/SCT mid
level clouds with higher level CIGS throughout the period.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 AM Wednesday to 5 AM MST Friday for
COZ031.

Winter Storm Watch from late tonight through late Thursday night
for COZ033.

Winter Weather Advisory from 5 AM Wednesday to 5 PM MST Thursday
for COZ034.

Winter Weather Advisory until 5 PM MST this afternoon for COZ036.

Wind Chill Warning until 11 AM MST this morning for COZ038>051.

&&

UPDATE...Cooper
SHORT TERM...AD
LONG TERM...RPK
AVIATION...WFO MPX
Hazardous weather outlook, Jan 16, 11:10 AM MST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
Issued by National Weather Service Twin Cities/Chanhassen MN
1110 AM MST Tue Jan 16 2024

COZ030>051-171815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MST Tue Jan 16 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Areas above 10kft could experience blowing snow conditions
through this evening as northwest winds produce wind gusts up to
65 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will increase across the mountains on Wednesday and continue
through Thursday. Periods of heavy snow will be possible north of
I-70. Strong winds will produce blowing snow and poor visibility
over the higher mountain passes through Thursday.  High winds
may develop in the foothills Wednesday morning and linger into
Wednesday afternoon with a few gusts up to 70 mph.

Across the plains it will be dry with moderating temperatures on
Wednesday. Another cold front will move across the plains on
Thursday bringing colder temperatures along with a chance of
light snow.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snowfall will be appreciated.

Borghoff

In the hours before

Local storm report, Jan 16, 10:29 AM MST, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1029 AM MST Tue Jan 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Snow             1 NNE Mountain View     39.79N 105.04W
01/15/2024  M2.0 inch        Denver             CO   Trained Spotter

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:53 AM MSTWinter Storm WatchBOUBoulder, Grand, Jackson, Larimer11 hr
Jan 16, 3:53 AM MSTWinter Storm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more61 hr
Jan 16, 3:53 AM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more55 hr
Jan 16, 8:41 AM MSTWinter Weather AdvisoryBOUClear Creek, Douglas, Gilpin, Jefferson, Park8 hr

Nearby

High Wind Warnings in Colorado, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.